Should I expect more side effects when I am pregnant?
Approximately 8 out of 10 pregnant women taking ART will experience some sort of side effects. This is similar to the proportion of people taking ART who are not pregnant.
Most side effects are minor and include nausea, headache, feeling tired and diarrhoea. Sometimes, but more rarely, they can be very serious.
The i-Base guideHIV and Your Quality of Life includes information on how to manage side effects.
One big advantage of being pregnant is your regular monitoring at clinic visits. This is very thorough. It will make it easier to discuss any side effects with your doctor.
Some side effects of ART, such as morning sickness, are very similar
to the changes in your body during pregnancy. This can make it harder to tell whether ART or pregnancy is the cause.
HIV drugs can sometimes cause nausea and vomiting. This is more common when you first begin taking them. If you are pregnant, though, such side effects can present extra problems with morning sickness and adherence. Tips to reduce nausea, and help with adherence are included at the end of this guide.
If your morning sickness is bad your doctor might prescribe anti nausea drugs (antiemetics), which are safe to use in pregnancy.
You might feel more tired than usual. This is also to be expected, especially if you are starting ART and pregnant at the same time. Anaemia (low red blood cells) can cause tiredness. It is a very common side effect of both HIV and pregnancy. It is also common with AZT, which is why this drug is now rarely used. A simple blood test checks for this. If you have anaemia you might need to take iron supplements.
All pregnant women are at risk of developing a high blood sugar (hyperglycemia) and diabetes during pregnancy.Women taking PIs in pregnancy might have a higher risk of this common complication. So, you should be sure to have your glucose levels closely monitored and be screened for diabetes during pregnancy. This is routine for all pregnant women.
Outside of pregnancy, PIs have been associated with increased levels
of bilirubin. While this is usually a measure of the health of your liver this is not always the case as with the PI atazanavir. Here bilirubin levels can be very high but without causing any problems.
Last updated: 1 December 2015.